South Dakota, 2013

Hail in South Dakota, May 18, 2013

May 18, 2013 · NWS UNR · 1 event in 1 county or zone

A strong thunderstorm produced hail to nickel size in the Spearfish area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong thunderstorm produced hail to nickel size in the Spearfish area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 18, 10:48 AM MST, 1 hour 27 minutes earlier.

Area forecast discussion, May 18, 10:48 AM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1148 AM MDT SAT MAY 18 2013

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
ISSUED AT 237 AM MDT SAT MAY 18 2013

08Z THE MOST INTENSE LINGERING CONVECTION IS MOSTLY
ALONG AND SOUTH OF THE WARM FRONT IN SOUTH CENTRAL SOUTH DAKOTA AND
NORTHWESTERN NEBRASKA.  THE FRONT STRETCHES FROM SOUTHWEST SOUTH
DAKOTA NORTHEASTWARD INTO NORTH CENTRAL SOUTH DAKOTA. THUNDERSTORM
INTENSITIES HAVE DECREASED TO BELOW SEVERE CRITERIA...BUT BRIEF HEAVY
RAIN SMALL HAIL AND LIGHTNING ARE ALL THREATS FROM THESE
STORMS...ESPECIALLY THE CLUSTER MOVING THROUGH NORTHERN JACKSON
COUNTY...AND THE MEDIUM SIZE MCS MOVING NORTHEAST OUT OF CHERRY
COUNTY NEBRASKA. A SURFACE LOW HAS FORMED ON THE FRONT IN
SOUTHWESTERN SOUTH DAKOTA AS DEPICTED IN THE HPC PROGS.  IN THE WAKE
OF THE LARGE CONVECTIVE COMPLEXES SKIES HAVE CLEARED SIGNIFICANTLY
OVER NORTHEASTERN WYOMING AND SOME OF WESTERN SOUTH DAKOTA. LOCALLY
DENSE FOG HAS FORMED OVER PARTS OF NORTHEAST WYOMING...AND MORE FOG
CAN BE EXPECTED TO DEVELOP IN WESTERN SOUTH DAKOTA AS SKIES CONTINUE
TO CLEAR TO THE EAST THROUGH THE MORNING HOURS.

TODAY AND TONIGHT...THE PREVIOUS LARGE SCALE SCENARIO DESCRIPTION
IS STILL ON TRACK WITH THE NORTHERN MOST OF THE TWO WEAK SURFACE
LOWS NOW IN SOUTHWESTERN SOUTH DAKOTA AND DRIFTING NORTHEASTWARD.
THIS IS LIKELY TO DEVELOP A SHARP KINK IN THE FRONT EARLY THIS
MORNING...SETTING UP A NORTH/SOUTH BOUNDARY IN THE EASTERN PART OF
THE UNR CWA BY MIDDAY. THIS BOUNDARY SHOULD SERVE AS THE FOCUS FOR
THE FIRST ROUND OF CONVECTION WHILE SKIES ARE STILL MOSTLY SUNNY
THROUGH EARLY AFTERNOON. BY LATER IN THE DAY THE UPPER LEVEL
DYNAMICS ASSOCIATED WITH THE MAIN BODY OF THE PACIFIC TROUGH WILL
DETERMINE WHERE THE LARGEST CLUSTERS OF THUNDERSTORMS DEVELOP FOR
THE REMAINDER OF THE EVENT. MODEL SOUNDINGS SHOW A VERY MOIST
AIRMASS WITH PLENTY OF INSTABILITY AND SHEAR FOR
SUPERCELLS...ESPECIALLY NEAR THE FRONT. MCS DEVELOPMENT IS LIKELY
AS THE MAIN VORTICITY CENTER MOVES ACROSS WESTERN SOUTH DAKOTA
SATURDAY EVENING. A FEW SPOTS RECEIVED SEVERAL INCHES OF RAIN
FRIDAY EVENING AND WILL NEED TO BE MONITORED FOR FLASH FLOOD
POTENTIAL THIS AFTERNOON.

SUNDAY...PRECIPITATION PRODUCTION WILL SWITCH OVER MOSTLY TO
ISENTROPIC PROCESSES AS THE SURFACE TROUGH MOVES INTO THE EASTERN
DAKOTAS DURING THE OVERNIGHT HOURS EARLY SUNDAY MORNING. SHEAR AND
INSTABILITY ARE EXPECTED TO DECREASE SIGNIFICANTLY IN THE SATURATED
AIRMASS AS THE WRAP AROUND CONVEYOR SETS UP FOR THE HIGH PLAINS.
THE POTENTIAL FOR A SLOW GENTLE RAIN EVENT FOR MOST AREAS ON SUNDAY
IS APPEALING AS DROUGHT CONDITIONS HAVE ONLY IMPROVED A LITTLE.
MAXIMUM TEMPERATURES WILL TOP OUT IN THE 60S IN THE COOL PACIFIC
AIRMASS ACCOMPANYING THE TROUGH.

&&

.LONG TERM...MONDAY THROUGH FRIDAY
ISSUED AT 237 AM MDT SAT MAY 18 2013

MEDIUM RANGE MODELS REMAIN IN GENERAL AGREEMENT WITH PROGRESSION AND
TRACK OF UPPER LOW EARLY NEXT WEEK...BUT CONTINUE TO TREND THE
SYSTEM A BIT FURTHER SOUTH WITH EACH MODEL RUN. WITH THE LOW STILL
PROJECTED TO STALL OUT ACROSS THE SOUTHEASTERN SD AREA MONDAY INTO
TUESDAY...PLENTY OF WRAP AROUND RAINFALL CAN BE EXPECTED ACROSS MUCH
OF THE FORECAST AREA. THE LATEST CONSENSUS WOULD STILL BRING
SIGNIFICANT RAINFALL TO THE AREA...WITH SOUTHERN SD POTENTIALLY
RECEIVING THE HIGHEST AMOUNTS AND FAR NORTHERN PORTIONS OF NW SD
INTO NORTHEASTERN WY POSSIBLY SEEING A BIT LESS RAINFALL. THERE IS
STILL PLENTY OF UNCERTAINTY AT THIS POINT...BUT 1 TO 2 INCHES OF
RAIN SHOULD BE COMMON ACROSS THE AREA FROM LATER SUNDAY INTO
TUESDAY...WITH SOME HIGHER AMOUNTS LIKELY ACROSS SOUTHERN
SD...ESPECIALLY TOWARD SOUTH CENTRAL SD. WILL KEEP LIKELY TO
CATEGORICAL POPS ACROSS THE AREA MONDAY AND MONDAY NIGHT. THERE
STILL LOOKS TO BE SOME POTENTIAL FOR SNOW ACROSS THE HIGHEST
ELEVATIONS OF THE BLACK HILLS LATE MONDAY NIGHT/EARLY TUESDAY...BUT
WILL LEAVE OUT POSSIBILITY UNTIL THE FORECAST BECOMES MORE CLEAR.
COOL AND BREEZY/WINDY CONDITIONS CAN BE EXPECTED MONDAY AND
TUESDAY...WITH HIGHS IN THE 50S AND LOWER 60S.

AT THIS POINT...IT STILL LOOKS THE SYSTEM WILL EJECT EASTWARD OUT OF
THE REGION LATER TUESDAY AND TUESDAY NIGHT...WITH GRADUALLY
IMPROVING CONDITIONS FROM WEST TO EAST. BEYOND TUESDAY...THERE
SHOULD BE A GRADUAL WARMUP FOR THE MIDDLE INTO THE LATTER PART OF
THE WEEK...ESPECIALLY ACROSS WESTERN AREAS...AS A WEAK RIDGE PASSES
THROUGH THE PLAINS. WILL GO WITH A MAINLY DRY FORECAST FOR WEDNESDAY
INTO THURSDAY AS THE RIDGE PASSES. SOUTHWEST FLOW ALOFT WILL DEVELOP
AGAIN BY THE END OF THE WEEK...SO WILL SEE CHANCES FOR SHOWERS AND
THUNDERSTORMS INCREASE THURSDAY NIGHT INTO NEXT WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1142 AM MDT SAT MAY 18 2013

LOW STRATUS WILL PERSIST ACROSS AREAS OF THE PLAINS THROUGH MID
AFTERNOON...ESPECIALLY NORTHEASTERN WYOMING AND SOUTHERN PORTIONS
OF SD...WITH MVFR AND LOCAL IFR CEILINGS. SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
TONIGHT...WITH SEVERE THUNDERSTORMS EXPECTED THROUGH THIS EVENING
FROM THE BLACK HILLS EASTWARD. IFR AND LIFR CEILINGS WITH RAIN
WILL SET INTO NORTHEAST WYOMING AFTER MIDNIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...CARPENTER
LONG TERM...26
AVIATION...15
Hazardous weather outlook, May 18, 4:02 AM MST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
502 AM MDT SAT MAY 18 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
502 AM MDT (602 AM CDT) SAT MAY 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND MOVE EAST AND
NORTHEAST ACROSS northeast wyoming and western south dakota through
this evening. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
MOST OF WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...Sunday THROUGH friday

ACTIVE WEATHER is forecast to continue sunday through tuesday.
showers with a isolated thunderstorms are expected sunday
becoming mostly rain showers monday and tuesday.  another
round of thunderstorms is in the forecast for the end of next
week.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, May 18, 8:00 AM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
900 AM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     HAIL             UNION CENTER            44.56N 102.67W
05/17/2013  E0.75 INCH       MEADE              SD   TRAINED SPOTTER

1130 PM     TSTM WND GST     UNION CENTER            44.56N 102.67W
05/17/2013  M55 MPH          MEADE              SD   TRAINED SPOTTER

&&

ME
Local storm report, May 18, 8:02 AM MST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
902 AM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             8 WSW UNION CENTER      44.52N 102.82W
05/17/2013  E1.00 INCH       MEADE              SD   PUBLIC

1145 PM     TSTM WND GST     8 WSW UNION CENTER      44.52N 102.82W
05/17/2013  E60 MPH          MEADE              SD   PUBLIC

&&

ME
Local storm report, May 18, 8:04 AM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
904 AM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             5 ESE DOWNTOWN SPEARFIS 44.48N 103.76W
05/17/2013  M1.25 INCH       LAWRENCE           SD   PUBLIC

&&

ME
Special weather statement, May 18, 11:21 AM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1221 PM MDT SAT MAY 18 2013

SDZ024-025-181845-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-
1221 PM MDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE COUNTY UNTIL
1245 PM MDT...

AT 1220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BROWNSVILLE...OR 9 MILES SOUTH OF
DEADWOOD...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DEADWOOD...
  CHEYENNE CROSSING...
  BROWNSVILLE...
  TERRY PEAK...
  LEAD...
  CENTRAL CITY...
  GALENA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4420 10393 4448 10382 4443 10357 4414 10369
      4414 10372
TIME...MOT...LOC 1822Z 200DEG 14KT 4425 10377

CARSTENS
Local storm report, May 18, 11:54 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1254 PM MDT SAT MAY 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             7 SSE DEADWOOD          44.28N 103.68W
05/18/2013  E1.75 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

ME
Special weather statement, May 18, 12:06 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
106 PM MDT SAT MAY 18 2013

SDZ024-025-181945-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-
106 PM MDT SAT MAY 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE COUNTY UNTIL
145 PM MDT...

AT 102 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CENTRAL CITY...OR 5 MILES NORTHWEST OF
DEADWOOD...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN SPEARFISH...
  SAINT ONGE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 8 AND
22...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4461 10364 4436 10367 4436 10392 4458 10393
      4460 10389 4460 10387 4458 10384 4460 10382
TIME...MOT...LOC 1906Z 181DEG 12KT 4445 10379

CARSTENS

The radar

The Rapid City radar (KUDX), 88 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
May 18, 12:15 PM MST
Where
Lawrence County, 2.5 mi SE of Spearfish
Measured
0.88 in hail
Reported by
Public
Coordinates
44.464, -103.824

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445542.